The Annals of Probability

Euler characteristics for Gaussian fields on manifolds

Jonathan E. Taylor and Robert J. Adler

Full-text: Open access

Abstract

We are interested in the geometric properties of real-valued Gaussian random fields defined on manifolds. Our manifolds, $M$, are of class $C^3$ and the random fields $f$ are smooth. Our interest in these fields focuses on their excursion sets, $f^{-1}[u, +\infty)$, and their geometric properties. Specifically, we derive the expected Euler characteristic $\Ee[\chi(f^{-1}[u, +\infty))]$ of an excursion set of a smooth Gaussian random field. Part of the motivation for this comes from the fact that $\Ee[\chi(f^{-1}[u,+\infty))]$ relates global properties of $M$ to a geometry related to the covariance structure of $f$. Of further interest is the relation between the expected Euler characteristic of an excursion set above a level $u$ and $\Pp[ \sup_{p \in M} f(p) \geq u ]$. Our proofs rely on results from random fields on $\Rr^n$ as well as differential and Riemannian geometry.

Article information

Source
Ann. Probab., Volume 31, Number 2 (2003), 533-563.

Dates
First available in Project Euclid: 24 March 2003

Permanent link to this document
https://projecteuclid.org/euclid.aop/1048516527

Digital Object Identifier
doi:10.1214/aop/1048516527

Mathematical Reviews number (MathSciNet)
MR1964940

Zentralblatt MATH identifier
1026.60039

Subjects
Primary: 60G15: Gaussian processes 60G60: Random fields 53A17: Kinematics 58A05: Differentiable manifolds, foundations
Secondary: 60G17: Sample path properties 62M40: Random fields; image analysis 60G70: Extreme value theory; extremal processes

Keywords
Random fields Gaussian processes manifolds Euler characteristic excursions Riemannian geometry

Citation

Taylor, Jonathan E.; Adler, Robert J. Euler characteristics for Gaussian fields on manifolds. Ann. Probab. 31 (2003), no. 2, 533--563. doi:10.1214/aop/1048516527. https://projecteuclid.org/euclid.aop/1048516527


Export citation

References

  • [1] ADLER, R. J. (1981). The Geometry of Random Fields. Wiley, Chichester.
  • [2] ADLER, R. J. (1990). An Introduction to Continuity, Extrema and Related Topics for General Gaussian Processes. IMS, Hay ward, CA.
  • [3] ADLER, R. J. (2000). On excursion sets, tube formulae, and maxima of random fields. Ann. Appl. Probab. 10 1-74.
  • [4] BOOTHBY, W. M. (1986). An Introduction to Differentiable Manifolds and Riemannian Geometry. Academic Press, New York.
  • [5] CAO, J. and WORSLEY, K. (1999). The geometry of correlation fields with an application to functional connectivity of the brain. Ann. Appl. Probab. 9 1021-1057.
  • [6] CAO, J. and WORSLEY, K. J. (1999). The detection of local shape changes via the geometry of Hotelling's T 2 fields. Ann. Statist. 27 925-942.
  • [7] CHEEGER, J., MÜLLER, W. and SCHRADER, R. (1984). On the curvature of piecewise flat spaces. Comm. Math. Phy s. 92 405-454.
  • [8] CHERN, S. S., ed. (1989). Global Differential Geometry. Amer. Math. Assoc., Washington, DC.
  • [9] FEDERER, H. (1959). Curvature measures. Trans. Amer. Math. Soc. 93 418-491.
  • [10] GRAY, A. (1990). Tubes. Addison-Wesley, Redwood City, CA.
  • [11] KLAIN, D. A. and ROTA, G.-C. (1997). Introduction to Geometric Probability. Cambridge Univ. Press.
  • [12] KLINGENBERG, W. (1982). Riemannian Geometry. de Guy ter, Berlin.
  • [13] MILNOR, J. (1963). Morse Theory. Princeton Univ. Press.
  • [14] MORSE, M. and CAIRNS, S. (1969). Critical Point Theory in Global Analy sis and Differential Topology. An Introduction. Academic Press, New York.
  • [15] SANTALÓ, L. A. (1976). Integral Geometry and Geometric Probability. Addison-Wesley, Reading, MA.
  • [16] SHAFIE, K., SIGAL, B., SIEGMUND, D. and WORSLEY, K. J. (2001). Rotation space random fields with an application to fMRI data. Unpublished manuscript.
  • [17] SIEGMUND, D. O. and WORSLEY, K. J. (1995). Testing for a signal with unknown location and scale in a stationary Gaussian random field. Ann. Statist. 23 608-639.
  • [18] TAKEMURA, A. and KURIKI, S. (2002). Maximum of Gaussian field on piecewise smooth domain: Equivalence of tube method and Euler characteristic method. Ann. Appl. Probab. 12 768-796.
  • [19] TAy LOR, J. (2001). Euler characteristics for Gaussian fields on manifolds. Ph.D. thesis, McGill Univ.
  • [20] WEy L, H. (1939). On the volume of tubes. Amer. J. Math. 61 461-472.
  • [21] WORSLEY, K. J. (1994). Local maxima and the expected Euler characteristic of excursion sets of 2, F and t fields. Adv. in Appl. Probab. 26 13-42.
  • [22] WORSLEY, K. J. (1995). Boundary corrections for the expected Euler characteristic of excursion sets of random fields, with an application to astrophysics. Adv. in Appl. Probab. 27 943-959.
  • [23] YAGLOM, A. M. (1961). Second-order homogeneous random fields. Proc. Fourth Berkeley Sy mp. Math. Statist. Probab. 2 593-622. Univ. California Press, Berkeley.
  • STANFORD, CALIFORNIA 94305-4065 E-MAIL: jtay lor@stat.stanford.edu FACULTY OF INDUSTRIAL ENGINEERING AND MANAGEMENT TECHNION HAIFA 32000 ISRAEL E-MAIL: robert@ieadler.technion.ac.il